Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

February 8, 2017Grainger County, Union County, Tennessee

NWS Morristown, TN issued this special weather statement at Feb 8, 2017, 9:02 PM EST for Grainger County, Union County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 9:02 PM EST (02:02 UTC)
Expired
Feb 8, 2017, 9:45 PM EST
In force
43 min
Issued by
NWS Morristown, TN

Counties Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS84 KMRX 090202
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
902 PM EST WED FEB 8 2017
 
TNZ037>039-070-090245-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-
902 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GRAINGER...
UNION AND WESTERN HAMBLEN COUNTIES UNTIL 945 PM EST...

At 901 PM EST, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving east at 35 mph.

Half inch hail and winds up to 40 mph will be possible with this 
storm.

Locations impacted include...
Morristown, Jefferson City, Maynardville, Rutledge, Bean Station,
White Pine, Plainview, New Market, Blaine, Luttrell, Big Ridge S.p.,
Thorn Hill, Rose Hill, Buffalo Springs, Paulette, Sharps Chapel,
Panther Creek S.p., Alpha, Joppa and Norris Lake.

A severe thunderstorm watch remains in effect until 100 AM EST for
part of eastern Tennessee.

LAT...LON 3611 8331 3615 8373 3617 8374 3617 8393
      3623 8398 3635 8397 3636 8396 3637 8374
      3634 8373 3634 8371 3636 8370 3633 8366
      3634 8362 3637 8359 3637 8356 3635 8353
      3637 8351 3636 8350 3637 8350 3638 8330
TIME...MOT...LOC 0201Z 273DEG 30KT 3628 8388 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Feb 8, 8:31 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 8, 8:31 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
831 PM EST Wed Feb 8 2017

.DISCUSSION...Showers and thunderstorms moving into the area near
the front as expected. These will move through in the next few
hours as the front sweeps through. Colder air will turn any
lingering rain showers to snow showers over the higher elevations
overnight, and some snow showers may even mix in across the valley
areas late tonight. Some light snow accumulation will be possible
mainly above 3000 feet. Will make some timing and other tweaks to
the forecast, but no major changes planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             38  45  27  56 /  80  10   0   0
Knoxville McGhee Tyson Airport, TN  36  42  24  54 /  80  20   0   0
Oak Ridge, TN                       36  42  24  53 /  90  20   0   0
Tri Cities Airport, TN              34  37  19  51 /  80  50  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Feb 8, 2:39 PM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EST Wed Feb 8 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A cold front will swing through the area tonight. Scattered
strong to severe thunderstorms will be possible ahead of the front
this evening. Some of these storms may be strong to severe, with
large hail and damaging winds being the primary threat. A brief,
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will push in behind the front, with snow showers
expected over the higher elevations later Wednesday night into
Thursday. Some light snow accumulations will be possible in these
higher elevation areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Feb 8, 8:16 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM EST WED FEB 8 2017

TNZ012-013-036-037-090200-
Anderson TN-Campbell TN-Scott TN-Union TN-
816 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...SOUTHERN
CAMPBELL...SOUTHEASTERN SCOTT AND UNION COUNTIES UNTIL 900 PM EST...

At 815 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jacksboro, or 12 miles southwest of La Follette,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton, La Follette, Maynardville, Plainview, Jacksboro, Caryville,
Lake City, Norris, Luttrell, Cove Lake S.p., Big Ridge S.p., Smokey
Junction, Andersonville, Rose Hill, Paulette, Sharps Chapel, Disney,
Norris Dam S.p., Norma and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.

LAT...LON 3640 8377 3634 8373 3634 8371 3636 8370
      3635 8368 3629 8368 3626 8370 3625 8369
      3621 8370 3618 8373 3617 8372 3617 8373
      3616 8391 3619 8394 3616 8398 3618 8441
      3636 8441 3641 8379
TIME...MOT...LOC 0115Z 268DEG 34KT 3628 8432

DH
Special weather statement, Feb 8, 8:36 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
836 PM EST WED FEB 8 2017

TNZ017-018-046-VAZ008-090215-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
836 PM EST WED FEB 8 2017

...SPECIAL WEATHER STATEMENT...

At 836 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles east of Bristol Va, moving east at 55 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Mountain City, Damascus, South Holston Dam, Laurel Bloomery, Harr,
Shady Valley and Konnarock.

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8171 3647 8170
      3646 8171 3647 8209 3665 8209 3668 8164
      3664 8162 3664 8161
TIME...MOT...LOC 0136Z 268DEG 48KT 3656 8200

DH
Special weather statement, Feb 8, 8:41 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
841 PM EST WED FEB 8 2017

TNZ037>040-069-070-090230-
Jefferson TN-Hamblen TN-Northwest Cocke TN-Union TN-Knox TN-
Grainger TN-
841 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHERN
JEFFERSON...GRAINGER...SOUTHEASTERN UNION AND HAMBLEN COUNTIES UNTIL
930 PM EST...

At 840 PM EST, Doppler radar was tracking a strong thunderstorm over
Plainview, or near Maynardville, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Jefferson City, Maynardville, Rutledge, Bean Station,
White Pine, Plainview, New Market, Russellville, Blaine, Luttrell,
House Mountain S.p., Buffalo Springs, Panther Creek S.p., Alpha,
Joppa, Lowland and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.

LAT...LON 3633 8317 3606 8317 3609 8387 3627 8388
      3632 8327 3629 8326 3628 8323 3630 8323
      3629 8322 3631 8320 3632 8320 3631 8318
      3633 8318
TIME...MOT...LOC 0140Z 268DEG 48KT 3619 8378

DH
Special weather statement, Feb 8, 8:43 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
843 PM EST WED FEB 8 2017

TNZ017-018-046-VAZ008-090230-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
843 PM EST WED FEB 8 2017

...SPECIAL WEATHER STATEMENT...

At 842 PM EST, Doppler radar was tracking a strong thunderstorm over
Walnut Hill, or near Bristol Tn, moving east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Mountain City, Walnut Hill, Bluff City,
Damascus, Morril's Cave, Laurel Bloomery, Blountville, Shady Valley,
South Holston Dam, Hilander Park and Harr.

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3646 8171 3643 8172
      3646 8235 3659 8236 3660 8230 3664 8231
      3670 8165 3661 8165
TIME...MOT...LOC 0142Z 268DEG 48KT 3656 8227

DH
Special weather statement, Feb 8, 8:55 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
855 PM EST WED FEB 8 2017

TNZ081-083>085-098>102-090245-
Sequatchie TN-Rhea TN-West Polk TN-East Polk TN-Marion TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
855 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BRADLEY...
SOUTHEASTERN SEQUATCHIE...SOUTHWESTERN MEIGS...POLK...MCMINN...
SOUTHERN MARION AND HAMILTON COUNTIES UNTIL 945 PM EST/845 PM CST/...

At 854 PM EST/754 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dayton to near
Fairmount to near Jasper to near South Pittsburg. Movement was east
at 50 mph.

Half inch hail and winds up to 50 mph will be possible with these
storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Jasper, Benton, Ducktown,
Soddy-Daisy, Signal Mountain, Etowah, South Pittsburg, Walden,
Lakesite, Kimball, Charleston, Ridgeside, Harrison, East Cleveland,
South Cleveland and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM
EST/midnight CST/ for southwestern North Carolina...and eastern
Tennessee.

LAT...LON 3499 8586 3502 8586 3509 8561 3521 8539
      3536 8523 3536 8522 3539 8521 3550 8509
      3544 8444 3533 8440 3532 8445 3529 8450
      3524 8436 3520 8435 3521 8429 3499 8433
TIME...MOT...LOC 0154Z 279DEG 47KT 3544 8508 3521 8531 3509 8553 3501
8582

05/MA
Special weather statement, Feb 8, 9:02 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
902 PM EST WED FEB 8 2017

TNZ037>039-070-090245-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-
902 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GRAINGER...
UNION AND WESTERN HAMBLEN COUNTIES UNTIL 945 PM EST...

At 901 PM EST, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving east at 35 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Morristown, Jefferson City, Maynardville, Rutledge, Bean Station,
White Pine, Plainview, New Market, Blaine, Luttrell, Big Ridge S.p.,
Thorn Hill, Rose Hill, Buffalo Springs, Paulette, Sharps Chapel,
Panther Creek S.p., Alpha, Joppa and Norris Lake.

A severe thunderstorm watch remains in effect until 100 AM EST for
part of eastern Tennessee.

LAT...LON 3611 8331 3615 8373 3617 8374 3617 8393
      3623 8398 3635 8397 3636 8396 3637 8374
      3634 8373 3634 8371 3636 8370 3633 8366
      3634 8362 3637 8359 3637 8356 3635 8353
      3637 8351 3636 8350 3637 8350 3638 8330
TIME...MOT...LOC 0201Z 273DEG 30KT 3628 8388

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:11 PM ESTSpecial Weather StatementMRXHancock, Hawkins49 min
Feb 8, 7:38 PM ESTSpecial Weather StatementMRXCampbell52 min
Feb 8, 7:49 PM ESTSpecial Weather StatementMRXCampbell, Morgan, Scott41 min
Feb 8, 7:52 PM ESTSpecial Weather StatementMRXSullivan38 min
Feb 8, 7:57 PM ESTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie63 min
Feb 8, 8:16 PM ESTSpecial Weather StatementMRXUnion44 min
Feb 8, 8:36 PM ESTSpecial Weather StatementMRXJohnson39 min
Feb 8, 8:41 PM ESTSpecial Weather StatementMRXGrainger, Hamblen49 min
Feb 8, 8:43 PM ESTSpecial Weather StatementMRXJohnson, Sullivan47 min
Feb 8, 8:55 PM ESTSpecial Weather StatementMRXBradley, Hamilton, McMinn, Polk50 min
Feb 8, 9:33 PM ESTSpecial Weather StatementMRXBlount, Greene, Hamblen, Hawkins, Jefferson, Knox and 4 more42 min
Feb 9, 3:30 PM ESTWind AdvisoryMRXBlount, Cocke, Sevier40 hr
Feb 8, 9:06 PM ESTSpecial Weather StatementMRXScott, City of Bristol39 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.